Montana, 2009Hail in Montana, July 6, 2009
July 6, 2009 · NWS MSO · 5 events in 3 counties and zones
Strong to severe thunderstorms developed ahead of an approaching cold front over the higher terrain of western Montana. 75 inches in diameter reported by trained storm spotters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed ahead of an approaching cold front over the higher terrain of western Montana. The main threat with these storms was large hail, with hail up to 1.75 inches in diameter reported by trained storm spotters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 6, 3:29 AM MST, 8 hours 31 minutes earlier.
Area forecast discussion, Jul 6, 3:29 AM MST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
429 AM MDT MON JUL 6 2009
...HIGH LIKELIHOOD OF SEVERE THUNDERSTORMS TODAY OVER WESTERN
MONTANA...
.DISCUSSION...A NUMBER OF METEOROLOGICAL FACTORS ARE COMING
TOGETHER TODAY WHICH WILL RESULT IN THE FORMATION OF WIDESPREAD
SHOWERS AND THUNDERSTORMS AND THE HIGH LIKELIHOOD OF SEVERE
THUNDERSTORMS OVER WESTERN MONTANA. A HAZARDOUS WEATHER OUTLOOK
WILL BE UPDATED TO HIGHLIGHT SPECIFIC AREAS OF CONCERN FOR TODAY.
A PACIFIC TROUGH OF LOW PRESSURE...WHICH HAS BEEN LINGERING OFF
THE WASHINGTON COASTLINE FOR THE PAST 36 HOURS...HAS FINALLY
BEGUN TO SWING INLAND THIS MORNING. THIS HAS NUDGED THE AXIS OF
THE HIGH PRESSURE RIDGE EAST OVER CENTRAL MONTANA AND ALLOWED A
VERY MOIST AND DYNAMIC SOUTHWESTERLY FLOW ALOFT TO DEVELOP OVER
THE PACIFIC NORTHWEST AND NORTHERN ROCKY MOUNTAIN STATES. AS THE
MORNING PROGRESSES...THE UPPER ATMOSPHERIC FLOW WILL BECOME
INCREASINGLY SHEARED...BOTH IN SPEED AND DIRECTION. THIS MEANS THE
WIND DIRECTION FROM SURFACE TO 40,000 FEET WILL VARY IN A COUNTER-
CLOCKWISE MANNER (WEST AT THE SURFACE TO SOUTH-SOUTHWESTERLY AT
40,000 FEET) AND WIND SPEED WILL INCREASE WITH HEIGHT (10-20 KNOTS
AT THE SURFACE TO 70 KNOTS AT 40,000 FEET ASSOCIATED WITH AN
APPROACHING ACCELERATION IN THE JET STREAM VISIBLE ON WATER VAPOR
IMAGERY THIS MORNING). ALTHOUGH THIS WIND SHEAR IS COMPARATIVELY
NOT THAT STRONG...BELIEVE IT WILL BE SUFFICIENT...ESPECIALLY OVER
NORTHWEST MONTANA AND ALONG THE CONTINENTAL DIVIDE...TO AID IN THE
BUILDING OF SEVERE...HIGH TOPPED THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WIND GUSTS GREATER THAN 60 MPH AND HAIL OF 1
INCH OR LARGER. THIS IS MAINLY BECAUSE FORECAST MODEL SOUNDINGS
OVER THIS REGION REVEAL A HIGH AMOUNT OF CONVECTIVE POTENTIAL AND
INSTABILITY THIS MORNING THROUGH THE EARLY AFTERNOON HOURS.
THE KICKER WHICH WILL GET CONVECTION GOING IS AN APPROACHING
SURFACE COLD FRONT...ALREADY SPARKING CONVECTIVE OVER EASTERN
WASHINGTON/OREGON EARLY THIS MORNING. THE FRONT WILL ADD THE
NECESSARY DYNAMICS TO RAPIDLY LIFT THE UNSTABLE AIRMASS AND ADD TO
THE SHEARING PROFILE...HELPING THUNDERSTORMS TO BECOME VERY STRONG
AND QUITE LIKELY SEVERE. ALL MODELS SUGGEST THE SEVERE THREAT WILL
BEGIN SHORTLY AFTER THE NOON HOUR AND QUICKLY SHIFT EAST OF THE
DIVIDE BY 4 PM THIS AFTERNOON WHEN THE FRONT MOVES INTO EASTERN
MONTANA. BEHIND THE FRONT SHOWERS AND THUNDERSTORMS WILL GRADUALLY
SUBSIDE...WITH ONLY SCATTERED SHOWERS AND THUNDERSTORMS REMAINING
UNTIL AROUND MIDNIGHT. A PORTION OF THE COLD FRONTAL BOUNDARY
APPEARS TO REMAIN OVER SOUTHWESTERN MONTANA TUESDAY WHICH SHOULD
PRODUCE ENOUGH INSTABILITY FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THESE AREAS.
TUESDAY NIGHT THROUGH SUNDAY...A DISTURBANCE WILL MOVE THROUGH THE
NORTHERN ROCKIES UNDER THIS SOUTHWESTERLY FLOW PATTERN. THIS
DISTURBANCE APPEARS TO BE ABLE TO KEEP OFF SOME SHOWERS AND
THUNDERSTORMS WHICH COULD PRODUCE LOCALIZED SIGNIFICANT
PRECIPITATION. THESE SHOWERS APPEAR TO LINGER THROUGH WEDNESDAY. A
RIDGE OF HIGH PRESSURE IS EXPECTED TO BUILD OVER THE REGION
THURSDAY THROUGH SATURDAY AS A LOW PRESSURE SYSTEM MOVES ALONG THE
PACIFIC NORTHWEST COAST. THE MODELS ARE INDICATING THAT SOME
MOISTURE AND ENERGY MAKING OVER THE RIDGE INTO NORTHWEST MONTANA ON
THURSDAY. THE AFOREMENTIONED LOW PRESSURE SYSTEM APPEARS TO MAKES
ITS WAY INTO THE AREA BY THE BEGINNING OF NEXT WEEK. TEMPERATURES
FOR THE MIDDLE OF WEEK APPEAR TO BE 5 TO 10 DEGREES BELOW SEASON
NORMALS...THEN WARMING TO 5 DEGREES ABOVE NORMAL BY THE WEEKEND.
.AVIATION...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH LATE THIS AFTERNOON. SOME STORMS IN THE VICINITY OF
KGPI...KMSO AND KBTM MAY PRODUCE WIND GUSTS IN EXCESS OF 50 KNOTS...
HAIL GREATER THAN 1 INCH AND FREQUENT LIGHTNING. THE STRONGEST
THUNDERSTORMS ARE ANTICIPATED BETWEEN 1800Z AND 2200Z IN
ASSOCIATION WITH AN APPROACHING COLD FRONT. ALL AIRFIELDS WILL
EXPERIENCE A WIND SHIFT TO THE FROM SOUTHEAST TO WEST AND GUSTS TO
30 KTS IN ASSOCIATION WITH THE FRONTAL PASSAGE. CONDITIONS WILL
GRADUALLY IMPROVE LATE THIS AFTERNOON AND ESPECIALLY DURING THE
EVENING.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&
SHORT TERM...DICKERSON
LONG TERM....SMITH
AVIATION...DICKERSON
Hazardous weather outlook, Jul 6, 3:51 AM MST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
451 AM MDT MON JUL 6 2009
MTZ001>007-043-070000-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
451 AM MDT MON JUL 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
ATMOSPHERIC CONDITIONS WILL BE FAVORABLE EARLY THIS AFTERNOON FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS OVER THE AREA. THE BIGGEST
THREATS FROM THESE STORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF
60 MPH AND HAIL GREATER THAN 1 INCH IN DIAMETER. THE TIME FRAME OF
GREATEST THREAT WILL BE BETWEEN NOON AND 4 PM THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ005>010-070000-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
451 AM MDT MON JUL 6 2009 /351 AM PDT MON JUL 6 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN THIS MORNING AND WILL
CONTINUE THROUGH THE EARLY AFTERNOON HOURS AS A COLD FRONT
APPROACHES THE REGION. THE ATMOSPHERE WILL BECOME INCREASINGLY
UNSTABLE AND SUPPORTIVE OF STRONG THUNDERSTORMS UNTIL AFTER THE
FRONT PASSES. ALTHOUGH MOST CONVECTION WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH AND HAIL UP TO THREE QUARTERS OF AN
INCH IN DIAMETER...ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED
OUT...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL
LARGER THAN ONE INCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 6, 11:52 AM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1252 PM MDT MON JUL 6 2009
IDZ009-010-061915-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
1252 PM MDT MON JUL 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 115 PM
MDT...
AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SALMON...MOVING NORTHEAST
AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALMON AND CARMEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4496 11394 4507 11414 4542 11378 4539 11373
4532 11373 4529 11368 4522 11364 4521 11363
TIME...MOT...LOC 1852Z 219DEG 37KT 4509 11395
ZUMPFEHail, Ravalli
- When
- July 6, 12:00 PM MST to 12:05 PM MST
- Where
- Ravalli County, 0.48 mi E of Conner Shook Mtn Arp
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 45.870, -114.210
Golf ball sized hail accumulated to a 1.5 inch depth on the ground.
Hail, Ravalli
- When
- July 6, 12:00 PM MST to 12:05 PM MST
- Where
- Ravalli County, 0.48 mi E of Conner
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.930, -114.120
Hail up to one inch in diameter reported by a storm spotter.
Hail, Granite
- When
- July 6, 1:00 PM MST to 1:05 PM MST
- Where
- Granite County, 0.48 mi W of Philipsburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.330, -113.290
Report of dime sized hail in Philipsburg.
Hail, Granite
- When
- July 6, 1:22 PM MST to 1:27 PM MST
- Where
- Granite County, 0.48 mi W of Philipsburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.330, -113.290
Weather spotter reported quarter size hail in Philipsburg. Eight miles northwest of Philipsburg, a camper reported half inch diameter hail at 5500 feet.
Hail, Deer Lodge
- When
- July 6, 1:45 PM MST to 1:50 PM MST
- Where
- Deer Lodge County, Southern Cross
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.200, -113.250
Weather spotter reported quarter sized hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, July 6, 20091 death · 1 event
- Hail and Damaging Winds in Montana, July 6 to 7, 2009$102,000 · 1 in hail · 20 events
- Lightning Strike in Montana, July 6, 2009$140,000 · 1 event
- Damaging Winds in South Carolina, July 6, 20091 injured · $65,000 · 61 kt wind · 2 events
- Flash Flooding in Maine, July 6, 2009$79,000 · 5 events
- Hail in New Mexico, July 6, 2009$50,000 · 1.75 in hail · 11 events
- Lightning Strike in Alabama, July 6, 2009$75,000 · 1 event
- Flash Flood in Maine, July 6 to 7, 2009$30,000 · 1 event
- Damaging Winds in Wyoming, July 6, 2009$25,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Montana, July 6, 20091.75 in hail · 21 events
- Hail in Colorado, July 6, 20091.75 in hail · 14 events
- Flash Flood and Flood in Louisiana, July 6 to 7, 2009$12,000 · 53 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184047, 184051, 184053, 184064, 184072.